Georgia, 2010

Tornado and Hail in Georgia, September 27, 2010

September 27, 2010 · NWS FFC · 26 events in 19 counties and zones

S. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$162,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The eastern U.S. upper trough noted on the 26th of September continued to evolve into a deep upper low across the southeast U.S. with an associated pocket of cold temperatures aloft. Temperatures aloft at 500mb were near -20C during the late afternoon and early evening hours of September 27th. As the preceding area of rain and thunderstorms exited the area to the east during the afternoon, cloudy conditions across north and west Georgia gave way to partly sunny skies. This allowed temperatures to warm into the low and mid 80s across the region. The warm surface temperatures created a very unstable environment as the upper low and cold core pocket rotated across the region. Scattered to numerous thunderstorms developed across north Georgia, with lesser coverage of convective activity across central Georgia. Only the southwest part of the county warning area managed to escape the afternoon thunderstorms. The thunderstorms were fast moving, but several produced damaging downburst winds and penny to occasionally golf ball-sized hail. A strong shower on the tail end of the convective activity (no lightning observed) even produced a brief tornado in Laurens county in southeast Georgia. The severe weather event only lasted a couple of hours in the 530 pm to 730 pm time frame.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 27, 2:06 PM EST, 31 minutes earlier.

Area forecast discussion, Sep 27, 2:06 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
306 PM EDT MON SEP 27 2010

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
LATEST HAND ANALYSIS SHOWS SURFACE LOW OVER CENTRAL GA...AND UPPER
LOW CENTERED OVER NORTHERN AL. MODELS SEEM TO INITIALIZE WELL WITH
THE POSITION OF THE TROUGH ALOFT AND THE SURFACE REFLECTION...AND
ARE IN FAIRLY GOOD AGREEMENT WITH MOVEMENT AND TIMING THROUGH THE
SHORT TERM. UPPER LOW BEGINS TO LIFT OUT OF THE SOUTHEAST BY EARLY
TUESDAY...USHERING THE SURFACE LOW INTO THE MID ATLANTIC STATES.
SHOWERS AND A FEW EMBEDDED THUNDERSTORMS ARE STILL POSSIBLE AS THE
LOW DRIFTS TO THE NORTHEAST...WITH THE BEST CHANCES MAINLY ACROSS
NORTH AND EASTERN GA TODAY. OVERALL INSTABILITIES ARE FAIRLY
LOW...SO THUNDERSTORM ACTIVITY SHOULD BE LIMITED. AFTERNOON CHANCE TO
CATEGORICAL POPS THIS AFTERNOON DIMINISH FROM WEST TO EAST INTO
THE OVERNIGHT HOURS...WITH ONLY SLIGHT CHANCE POPS REMAINING
ACROSS NORTH GA THROUGH EARLY TUESDAY. DRY HIGH PRESSURE BUILDS IN
FAIRLY QUICKLY BEHIND THE LOW...SO THE REMAINDER OF THE SHORT TERM
IS EXPECTED TO BE DRY. AS BOTH THE LOW ALOFT AND THE LOW AT THE
SURFACE TRACK NORTHWARD OVER NEW ENGLAND BY WEDNESDAY...THE
OVERALL LONGWAVE TROUGH REMAINS WITH ANOTHER LOW SPINNING UP OVER
THE TN RIVER VALLEY. LITTLE REFLECTION OF THIS FEATURE IS SEEN AT
THE SURFACE...AND EXPECT THE SURFACE HIGH TO DOMINATE THE REGION.
BOTH ECMWF AND GFS HAVE ANOTHER TROPICAL LOW DEVELOPING AND MOVING
OVER SOUTHERN FL BY WEDNESDAY...TRACKING CLOSELY ALONG THE GA
BORDER IN THE LONG TERM.

AS FOR TEMPERATURES IN THE SHORT TERM...MAV HAD A MUCH BETTER HANDLE
ON MONDAY MORNING LOWS WITH THE CLOUD COVER AND MOISTURE HANGING
AROUND THE AREA. WITH DRIER AIR MOVING IN TODAY EXPECT TUESDAY
MORNING TO BE MUCH COOLER...WITH LOWS IN THE LOW TO MID 50S.
GUIDANCE IN PRETTY GOOD AGREEMENT FOR LOWS...BUT GENERALLY SIDED
WITH THE MAV AND ECMWF FOR TUESDAY...AND A MAV MET BLEND FOR
WEDNESDAY. TENDED TOWARDS SLIGHTLY WARMER GUIDANCE FOR TUESDAY AND
WEDNESDAY HIGHS TO ACCOUNT FOR AMPLE SUNSHINE AND DRIER AIR.

.LONG TERM /THURSDAY THROUGH MONDAY/...
MODELS INDICATING TWO TROPICAL SYSTEMS TO IMPACT THE FL AREA THROUGH
THE LONG TERM. WITH SURFACE BOUNDARY ALONG THE GA COASTLINE...EXPECT
THE FIRST LOW TO PASS EAST OF THE CWA THURSDAY. KEPT POPS LOW IN THE
SE CORNER OF THE CWA...BUT THESE MAY HAVE TO BE ADJUSTED PENDING THE
PROXIMITY OF THE TRACK OF THE LOW TO THE AREA. SECOND TROPICAL LOW
DEVELOPS EAST OF THE YUCATAN BY EARLY WEEKEND...COMING CLOSE TO THE
WEST COAST OF SOUTHERN FL BY LATE MONDAY. FOR NOW...HAVE OPTED TO
KEEP POPS LOW THROUGH THE LONG TERM...AND WE WILL HAVE TO WAIT TO
SEE HOW THESE SYSTEMS EVOLVE TO HAVE MORE CONFIDENCE IN ADDING IN
POPS THURSDAY THROUGH MONDAY.

LGB

&&

.AVIATION...
UPDATED 18Z...
STARTED TO SCT AT MANY OF THE TAF SITES. MVFR/VFR CONDITIONS ACROSS
AREA. LINE OF STORMS ACROSS W GA MAY FILL IN AND AFFECT ATL AREA BY
19-20Z..WITH ANOTHER LINE TO AFFECT AHN BY 19Z. TIMING OF PRECIP
THIS AFTERNOON WILL BE GREATEST CHALLENGE. PREDOMINATELY SHRA
EXPECTED BUT TSRA IS POSSIBLE. WINDS SHOULD REMAIN WRLY AT ATL SITES
THROUGH END OF TAF PERIOD...EXCEPT FOR ANY DIRECTIONAL CHANGES FROM
OUTFLOW. MAY SEE IFR/MVFR CONDITIONS IN THE MORNING...EXCEPT CSG AND
ATL...DUE TO REDUCED VSBYS.

//ATL CONFIDENCE...UPDATED 18Z...
HIGH CONFIDENCE ON WIND...MEDIUM CONFIDENCE ON ALL OTHER ELEMENTS.

11

&&

.HYDROLOGY...
FLOOD WATCH WILL BE ALLOWED TO EXPIRE AT 6 PM EDT...AS THE HEAVIEST
RAIN THREAT HAS PASSED. EXPECT SOME SHOWERS AND A FEW EMBEDDED
THUNDERSTORMS INTO THE EVENING HOURS AND EARLY OVERNIGHT HOURS
TONIGHT...THEN DRAMATICALLY TAPERING OFF BY EARLY TUESDAY MORNING.
ALTHOUGH SOME AREAS COULD SEE UP TO AN INCH OF RAIN WITH SOME
CONVECTION...WIDESPREAD SIGNIFICANT RAINFALL AMOUNTS OF MORE THAN
AN INCH ARE NO LONGER EXPECTED ACROSS THE WATCH AREA OVER THE NEXT 12
HOURS OR BEYOND.

LGB

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          55  78  54  81  58 /  30   5   5   5  10
ATLANTA         57  77  56  79  59 /  20   5   5   5   5
BLAIRSVILLE     52  72  49  77  53 /  40  10  10  10  10
CARTERSVILLE    53  76  50  80  52 /  30  10  10  10  10
COLUMBUS        57  82  58  83  60 /  10   5   5   5   5
GAINESVILLE     56  76  55  78  60 /  40  10  10  10  10
MACON           56  81  55  84  58 /  20   5   5   5  10
ROME            52  76  50  80  53 /  20  10  10  10  10
PEACHTREE CITY  52  78  50  80  53 /  20   5   5   5   5
VIDALIA         61  81  60  85  66 /  40  10  10  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR THE FOLLOWING ZONES:
BALDWIN...BIBB...BLECKLEY...CHATTAHOOCHEE...CRAWFORD...CRISP...
DODGE...DOOLY...EMANUEL...GLASCOCK...HANCOCK...HOUSTON...
JEFFERSON...JOHNSON...JONES...LAURENS...MACON...MARION...
MONTGOMERY...PEACH...PULASKI...SCHLEY...STEWART...SUMTER...
TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TWIGGS...WARREN...
WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKINSON.

&&

LGB/11
Hazardous weather outlook, Sep 27, 4:00 AM EST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT MON SEP 27 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-280900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT MON SEP 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
LOCAL FLOODING AND ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
PORTIONS OF CENTRAL GEORGIA THROUGH THIS AFTERNOON.

.SYNOPSIS...
A SURFACE LOW OVER EASTERN ALABAMA AND WESTERN GEORGIA EARLY THIS
MORNING WILL CONTINUE TO LIFT SLOWLY NORTHEAST ACROSS NORTH AND
CENTRAL GEORGIA THROUGH THIS AFTERNOON. A DEEP UPPER LEVEL LOW WILL
ALSO CONTINUE TO DROP INTO THE TENNESSEE VALLEY THROUGH TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE HEAVY RAIN WITH LOCAL FLOODING POSSIBLE
AND ISOLATED DAMAGING WINDS OR AN ISOLATED TORNADO...GENERALLY SOUTH
OF A LINE FROM COLUMBUS TO MACON AND WARRENTON.

.DISCUSSION...
ABUNDANT MOISTURE CONTINUES ACROSS PORTIONS OF CENTRAL GEORGIA TODAY
WITH PRECIPITABLE WATER VALUES BETWEEN 1.75 AND 2.25 INCHES THROUGH
THE AFTERNOON. INSTABILITY IS MARGINAL AT BEST ACROSS THE STATE TODAY
WITH CAPE 500 OR LESS...BUT MODERATE SHEAR ACROSS CENTRAL GEORGIA
THROUGH THIS AFTERNOON WILL BE SUFFICIENT FOR THE POSSIBILITY OF
ISOLATED SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED...BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Sep 27, 1:35 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
235 PM EDT MON SEP 27 2010

GAZ005-006-271915-
235 PM EDT MON SEP 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 45 MPH WINDS
IN FANNIN AND MURRAY COUNTIES UNTIL 315 PM EDT...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CRANDALL...MOVING NORTHEAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL AND WIND
GUSTS TO 45 MPH AS IT MOVES ACROSS FANNIN AND MURRAY COUNTIES
THROUGH 315 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
FORT MOUNTAIN STATE PARK...CHATSWORTH...ETON...CRANDALL...SUMAC...
CONASAUGA LAKE...CISCO...COHUTTA WILDERNESS AND JONES MILL. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Sep 27, 2:36 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
336 PM EDT MON SEP 27 2010

GAZ011-272015-
336 PM EDT MON SEP 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 45 MPH WINDS
IN CHATTOOGA COUNTY UNTIL 415 PM EDT...

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SUMMERVILLE...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
CHATTOOGA COUNTY THROUGH 415 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE LYERLY...BERRYTON...MENLO...JAMES H. FLOYD STATE
PARK...SUMMERVILLE...TRION...TIDINGS AND SUBLIGNA. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

The radar

The Northeast Alabama radar (KHTX), 85 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

16 hail, 8 thunderstorm wind, 1 lightning, 1 tornado. Local standard time, as filed.

Hail, Chattooga

When
September 27, 2:37 PM EST to 2:48 PM EST
Where
Chattooga County, 1 mi S of Summerville to 2 mi N of Tidings
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
34.465, -85.350

A CoCoRaHS observer near Lyerly, south of Summerville, observed nickel-sized hail. Radar data suggest that similar-size hail likely fell from here northeastward toward Summerville and Tidings.

Hail, Gordon

When
September 27, 3:40 PM EST to 3:51 PM EST
Where
Gordon County, 1 mi W of Calhoun to 4 mi SE of Resaca
Measured
0.75 in hail
Reported by
County Official
Coordinates
34.480, -84.948

The Gordon County 911 Center reported penny-sized hail near Calhoun.

Thunderstorm Wind, Gordon

When
September 27, 3:50 PM EST to 3:56 PM EST
Where
Gordon County, Calhoun to Redbud
Measured
42 kt (48 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
34.480, -84.930

The local electric management cooperative reported that three trees were down on power lines in the eastern part of the county, including one on Irwin Hill Road and another on Windy Hills Lane near Sonaraville. Pea-sized hail was also observed in Calhoun.

Hail, Coweta

When
September 27, 4:06 PM EST to 4:13 PM EST
Where
Coweta County, 2.7 mi ESE of Mc Collum to 4 mi NNE of Thomas Xrds
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.440, -84.655

A deputy with the Coweta County Sheriff's Office observed quarter-sized hail on Fischer Road between Thomas Crossroads and Cannongate.

Hail, Douglas

When
September 27, 4:15 PM EST to 4:20 PM EST
Where
Douglas County, 1 mi W of Lithia Spgs to 2 mi ENE of Lithia Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
33.780, -84.667

The public reported lots of pea to penny-sized hail in the Lithia Springs area.

Hail, Cobb

When
September 27, 4:30 PM EST to 4:55 PM EST
Where
Cobb County, 3 mi NW of Mableton to 3 mi ENE of Smyrna
Measured
1 in hail
Reported by
Public
Coordinates
33.851, -84.617

Several reports of hail, ranging in size from pennies to quarters, were received from the southeast and east central parts of Cobb county from just northwest of Mableton to just east of Smyrna. Quarter-sized hail was observed near Mableton and Smyrna, with penny-sized hail just east of Smyrna.

Thunderstorm Wind, Meriwether

When
September 27, 4:43 PM EST to 4:45 PM EST
Where
Meriwether County, Luthersville to Rocky Mt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.200, -84.750

A deputy with the Meriwether County Sheriff's Office reported that several trees and power lines were down around Luthersville.

Hail, Meriwether

When
September 27, 4:43 PM EST to 4:47 PM EST
Where
Meriwether County, 1.5 mi ESE of Luthersville to Rocky Mt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.192, -84.726

The Meriwether County Sheriff's Office reported that hail was observed near Luthersville. Although a specific size was not specified, radar data across northern Meriwether county was analogous to several storms in neighboring counties that produced quarter or larger-sized hail.

Lightning, Gilmer

When
September 27, 4:46 PM EST
Where
Gilmer County, Ellijay
Property damage
$25,000
Reported by
County Official
Coordinates
34.700, -84.480

The Gilmer County 911 Center reported that a lightning strike caused a fire at the Gilmer County Water pump station in Ellijay. One tree was also blown down in the area.

Hail, Cherokee

When
September 27, 4:50 PM EST to 5:05 PM EST
Where
Cherokee County, 4.7 mi NNW of Waleska to 4.8 mi NW of Ball Ground
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.383, -84.582

The Cherokee County Emergency Management Director relayed reports of quarter-sized hail from the far northern part of the county near Salacoa Valley.

Thunderstorm Wind, Fulton

When
September 27, 4:56 PM EST
Where
Fulton County, 0.65 mi NE of Atlanta
Measured
30 kt (35 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
33.777, -84.392

The Georgia Institute of Technology (Georgia Tech) police department and the Atlanta Journal-Constitution reported that a large oak tree fell on the Campus Christian Fellowship building near the intersection of Fourth Street and Techwood Drive. The tree struck a transformer and a gas generator. Several blocks of the campus were left without power. Affected buildings included a dormitory and two fraternity houses. These buildings were evacuated until repairs could be made.

Hail, Fulton

When
September 27, 4:57 PM EST to 5:01 PM EST
Where
Fulton County, 2 mi WSW of Sandy Spgs to 2 mi ENE of Sandy Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
33.909, -84.412

The public observed golf ball-sized hail in the Sandy Springs area.

Hail, Clayton

When
September 27, 5:01 PM EST to 5:15 PM EST
Where
Clayton County, Riverdale to Lovejoy
Measured
1 in hail
Reported by
Public
Coordinates
33.570, -84.420

The public observed quarter-sized hail south of Jonesboro and nickel-sized hail north of Jonesboro.

Hail, Gwinnett

When
September 27, 5:24 PM EST to 5:45 PM EST
Where
Gwinnett County, 4 mi E of Duluth to Hog Mtn
Measured
1 in hail
Reported by
Public
Coordinates
34.000, -84.080

The public observed quarter-sized hail across northern Gwinnett county from the east side of Duluth to Hog Mountain. Some accumulation was noted on the roadways.

Tornado, Laurens

When
September 27, 5:34 PM EST to 5:35 PM EST
Where
Laurens County, 1.35 mi ESE of Chappells Mill to 1.42 mi ESE of Chappells Mill
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.640, -83.030

The Laurens County Emergency Management Director reported that a weak and brief EF0 tornado touched down between Evergreen and Southern Belle Roads, just west of U.S. Highway 441, about 10 miles northwest of Dublin. The tornado path length was estimated to only be 200 yards long with a maximum path width of 50 yards. Twelve to 15 trees were down along the path of the tornado. One of the downed trees destroyed an outbuilding and another caused minor damage to a home. Radar data showed only a 40 dBZ shower in the area at the time on a tail end of much stronger activity across north central and east central Georgia. No cloud-to-ground lightning was ever indicated in the shower that produced the tornado and the maximum cloud top on this cloud was below 20,000 feet.

Thunderstorm Wind, Butts

When
September 27, 5:42 PM EST to 5:43 PM EST
Where
Butts County, 0.5 mi W of Jackson to 0.5 mi E of Jackson
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.300, -83.979

The Butts County Emergency Management Director reported that a couple of power lines were down within the city of Jackson.

Thunderstorm Wind, Newton

When
September 27, 5:54 PM EST to 6:18 PM EST
Where
Newton County, 2.52 mi S of Beaver Creek to 2.07 mi ENE of Dialtown
Measured
42 kt (48 mph) estimated gust
Property damage
$40,000
Reported by
Fire Department/Rescue
Coordinates
33.544, -83.937

The Newton County Fire Department reported that four trees and one power line were down in the county. Additional power lines were brought down by the downed trees. A tree was down on a house and adjacent vehicle on Hale Drive, a tree was down on a power line on Emory Street and another was down on a power line on Cooper Road. A tree was also down on Newton Ridge Road in the southern part of the county. Power lines were down on Georgia Highway 142 near Fire Station No. 15.

Hail, Jackson

When
September 27, 6:18 PM EST to 6:23 PM EST
Where
Jackson County, Maysville to 3 mi E of Maysville
Measured
1 in hail
Reported by
County Official
Coordinates
34.250, -83.570

The Jackson County 911 Center relayed a report of quarter-sized hail from the far northeastern part of the county in the Maysville area along the Banks county line.

Hail, Jasper

When
September 27, 6:19 PM EST to 6:21 PM EST
Where
Jasper County, 5 mi S of Shady Dale to 4 mi SE of Shady Dale
Measured
1 in hail
Reported by
Public
Coordinates
33.328, -83.600

The public observed quarter-sized hail approximately five miles south of Shady Dale in far east central Jasper county.

Thunderstorm Wind, Jasper

When
September 27, 6:20 PM EST to 6:25 PM EST
Where
Jasper County, Monticello to 1 mi S of Shady Dale
Measured
42 kt (48 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.300, -83.680

The Jasper County Sheriff's Office reported that five trees were down in the Monticello area, including one on Calvin Road, another on Jackson Lake Road, and one on Georgia Highway 83 going north toward Shady Dale.

Hail, Banks

When
September 27, 6:23 PM EST to 6:29 PM EST
Where
Banks County, Maysville to Banks Crossing
Measured
1 in hail
Reported by
County Official
Coordinates
34.250, -83.550

The Jackson County 911 Center relayed a report of quarter-sized hail in the Maysville area long the Banks county line. Radar data suggests that similar-size hail likely continued eastward toward Banks Crossing.

Hail, Putnam

When
September 27, 6:29 PM EST to 6:34 PM EST
Where
Putnam County, 5 mi WSW of Harmony to 2 mi WSW of Harmony
Measured
1 in hail
Reported by
County Official
Coordinates
33.292, -83.450

The Putnam County 911 Center relayed reports of quarter-sized hail across the far northern part of the county.

Thunderstorm Wind, Putnam

When
September 27, 6:29 PM EST to 6:34 PM EST
Where
Putnam County, 5 mi WSW of Harmony to 2 mi WSW of Harmony
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
33.292, -83.450

The Putnam County 911 Center reported that four to five trees were blown down across the far northern part of the county near the Morgan county line.

Thunderstorm Wind, Morgan

When
September 27, 6:29 PM EST to 6:44 PM EST
Where
Morgan County, Rutledge to Buckhead
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.630, -83.620

The Morgan County Emergency Management Director reported that up to 15 trees were down across the county. Trees were down in Rutledge, Madison, High Shoals, and Buckhead. The Buckhead community suffered the most damage where one tree was down on a home and another was down on a vehicle.

Hail, Morgan

When
September 27, 6:29 PM EST to 6:31 PM EST
Where
Morgan County, Rutledge to 2 mi ENE of Rutledge
Measured
0.75 in hail
Reported by
Public
Coordinates
33.630, -83.620

The public observed penny-sized hail near Rutledge.

Hail, Morgan

When
September 27, 6:39 PM EST to 6:41 PM EST
Where
Morgan County, Buckhead to 1 mi E of Swords
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.570, -83.370

The Morgan County Emergency Management Director relayed a report of penny-sized hail from the Buckhead community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyThe tornado archive for Georgia, 2010Warnings in Georgia, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260585, 260586, 260536, 260405, 260520, 260401, 260403, 260404, 260400, 260406, 260540, 260402, 260537, 260468, 260469, 260539, 260538, 260515, 260508, 260509, 260516, 260510, 260511, 260512, 260513, 260514.